Raynaud's and hypothyroidism

I've been suffering with Raynaud's for about a year and GP has requested appointment with rheumatologist as my blood tests have shown up autoimmune problem (but not thyroid antibodies).

I've only been on thyroid meds since December and am not yet on optimal dose. I wonder if these will improve my Raynauds in due course - are the 2 related?

16 Replies

  • This link is quite hopeful and I do hope your symptoms dissipate when optimally medicated.

    Always get a print-out of your blood test results with the ranges for your own records and so that you can post if you have queries.

    When you have a blood test for your thyroid hormones, leave approx 24 hours between your dose of levo and the blood test which should be as early as possible. Take levo afterwards. Any supplements or other medication leave 4 hours between levo and those. If GP hasn't tested Vitamin B12, Vit D, iron, ferritin and folate ask for these as we are usually deficient and can also cause problems.

  • Hi Raynaulds is autoimmune, thyroid sometimes.


  • hi, I have the same things! are you sure you are hypo but you don't have thyroid antibodies? do you have your test results?

    if your Ana is positive and if you have raynauds your rheumo has to check if you have any connective tissue disease. for me it's the case and they are checking now

    however sometimes low thyroid hormone cause raynauds and even positive ana. what are your symptoms?

  • Yes it was ANA which was positive. I don't have test results for thyroid antibodies - was just told they were 'normal'. (Trying to get copies of test results from our receptionists is like trying to get blood from a stone and it has worn me out!)

    The ends of my fingers turn white and numb and then go purple when they warm up (sometimes happens even indoors with central heating going!) . It seems a bit random to be honest - can feel warm and they go white and feel cold and they don't???

    I also have small round white patches of pigment loss on my arms and back, might be connected?

  • I really don't know about the pigment loss. but what you describe is Raynaud's disease. I really hope you have a primary form (secondary is due to autoimmune diseases)

  • The white patches COULD be 'Vitiligo' an autoimmune condition which can be associated with thyroid and other autoimmune conditions. I first noticed white patches when I was 30, I'm now 56 and they are still active and spreading . I was told the condition was not harmful and have been prescribed camourflage makeup, though its now impossible to cover all of them as there is so much. Some people have rare spontaneous re-pigmentation. I believe this was a warning signal that my immune system was attacking self. See a gp who knows about skin conditions, or get a referral to a Dermatologist (as gps don't have a lot of compulsory training for dermatological conditions).

  • Just to mention. The Vitiligo Society have lots of info if you are diagnosed with this.

  • Ok thank you!

  • I used to suffer really badly with losing circulation in fingers and toes. Never got official Raynaud's diagnosis. But all this poor circulation slowly faded and eventually stopped on thyroxine.

    It took a long time to find right (higher) dose, in meantime on slightly low dose also had bad vitiligo. This has completely gone on higher dose (TSH almost suppressed). I got more sympathy from people for this visible mild problem, than for the debilitating (invisible) exhaustion!

    I had to battle hard to get endo to agree increase in thyroxine.

    Dr Toft's article in Pulse online .........( eminent Endo well regarded by medical establishment)

    "6 What is the correct dose of thyroxine and is there any rationale for adding in tri-iodothyronine?

    The appropriate dose of levothyroxine is that which restores euthyroidism and serum TSH to the lower part of the reference range – 0.2-0.5mU/l.

    In this case, free thyroxine is likely to be in the upper part of its reference range or even slightly elevated – 18-22pmol/l. Most patients will feel well in that circumstance.

    But some need a higher dose of levothyroxine to suppress serum TSH and then the serum-free T4 concentration will be elevated at around 24-28pmol/l.

    This ‘exogenous subclinical hyperthyroidism’ is not dangerous as long as serum T3 is unequivocally normal – that is, serum total around T3 1.7nmol/l (reference range 1.0-2.2nmol/l)."

    Hope you get relief from your problems.

  • That's good to hear, thanks. I was hoping these might resolve once my dose is optimal. I'm on NDT now, self-medicating and raising slowly.

    Yes I'm being referred for these 2 symptoms which don't really bother me to be honest - they are just mild irritations unlike the weakness and fatigue which totally mess up my life!

  • Did you mean you had remission from the vitiligo or the reynauds. I'm interested.

  • No I still have these but slowdragon says these eventually went so I'm hopeful!

  • Yes both circulation and vitiligo slowly faded.

    I have Hashimoto's - diagnosed 22 years ago - very high antibodies, TSH 8.

    I was extremely ill on initial 50mcg dose of thyroxine. Unable to function. Only gained significant improvement when also on beta-blockers too (propranolol 4 x 10mg daily- but I know that may have been treating adrenal issue due to long time undiagnosed)

    Slow increase in thyroxine to 125mcg (over 2-3 years) and still on beta blockers. The extrodinary thing is that beta-blockers (known to make your fingers & toes feel the cold) actually improved my circulation and my blood pressure stopped being so low. Felt quite good on this dose, but only if I exercised very regularly.

    Over next 10-14 years was on thyroxine 125/150mcg alternate days, feeling hypo and vitiligo appeared all up both arms.

    Four years ago NHS Endo suggested upping thyroxine to 150mcg. Had to also up propranolol to 4 x20 mg to tolerate that. Started to slowly not feel so hypo - eg brain fog, insomnia, anxiety, constipation all stopped. Warmer. Hair and skin much better and vitiligo now completely gone.

    But downside is I have lost my outer eyebrows and also legs below knee very swollen. Endo now says I am taking too much thyroxine! As you can imagine I am reluctant to reduce it.

    Instead, for last two years been weening myself off beta-blockers very very slowly. About to go for another (private) full blood test, as leg joints are very painful. I expect will show very low TSH, I also suspect poor conversion to T3.

    So I have cured some things, but not all.

    I shall be asking advice of everyone here once I get my blood tests back.

  • Thanks. I'll report back after I've seen the rheumatologist but have no idea when that will be!

  • That's quite amazing. There are very rare reports of repigmentation, so obviously not everyone is talking about the condition. My vitiligo has spread a lot and has been an embarrassement as some people stare. It seems fairly obvious that these conditions must be related as I had read some years ago. As with other autoimmune conditions, not everyone will get them. Please inform the Vitiligo Society of your experiences, as it may help their research. Vitiligo can be a very distressing condition, as it robs you of your self esteem.

  • If you have one auto-immune condition it is more likely that you will have another. I have Hashimoto's - diagnosed 22 years ago. Extremely high anti-bodies. Been struggling with NHS treatment ever since.

    Never got official diagnosis of Raynaud's or vitiligo, as by then I was at the "normal blood tests but still very ill" stage and battling difficult, patronising Dr's - so I couldn't see the point.

    Interestingly - my husband found the visible vitiligo and its subsequent disappearance more easy to comprehend, than anything else as a pointer to my slow improvement on higher dose of thyroxine.

    If you suspect thyroid problem, always try to get anti-bodies tested. One of my many NHS Endo's told me that when on correct replacement dose of thyroxine, the anti-bodies level should drop. At that stage my anti-bodies and vitiligo were both bad.

    Will be interesting to see if my thyroid anti-bodies have dropped at my next blood test.

You may also like...